A necessary and sufficient condition for induced model structures

Kathryn Hess, Magdalena Kȩdziorek, Emily Riehl, Brooke Shipley

Research output: Contribution to journalArticle

15 Citations (Scopus)


A common technique for producing a new model category structure is to lift the fibrations and weak equivalences of an existing model structure along a right adjoint. Formally dual but technically much harder is to lift the cofibrations and weak equivalences along a left adjoint. For either technique to define a valid model category, there is a well-known necessary 'acyclicity' condition. We show that for a broad class of accessible model structures - a generalization introduced here of the well-known combinatorial model structures - this necessary condition is also sufficient in both the right-induced and left-induced contexts, and the resulting model category is again accessible. We develop new and old techniques for proving the acyclity condition and apply these observations to construct several new model structures, in particular on categories of differential graded bialgebras, of differential graded comodule algebras, and of comodules over corings in both the differential graded and the spectral setting. We observe moreover that (generalized) Reedy model category structures can also be understood as model categories of 'bialgebras' in the sense considered here.

Original languageEnglish
Pages (from-to)324-369
Number of pages46
JournalJournal of Topology
Issue number2
Publication statusPublished - 1 Jun 2017
Externally publishedYes

Fingerprint Dive into the research topics of 'A necessary and sufficient condition for induced model structures'. Together they form a unique fingerprint.

  • Cite this

    Hess, K., Kȩdziorek, M., Riehl, E., & Shipley, B. (2017). A necessary and sufficient condition for induced model structures. Journal of Topology, 10(2), 324-369. https://doi.org/10.1112/topo.12011